Maine, 2007

Hail and Damaging Winds in Maine, June 5, 2007

June 5, 2007 · NWS CAR · 4 events in 1 county or zone

Isolated thunderstorms produced several instances of large hail and damaging winds across the Saint John Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Isolated thunderstorms produced several instances of large hail and damaging winds across the Saint John Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 5, 1:45 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jun 5, 1:45 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
245 PM EDT TUE JUN 5 2007

.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH THROUGH THE SAINT LAWRENCE VALLEY TONIGHT
PULLING A COLD FRONT ACROSS THE REGION. HIGH PRESSURE WILL BUILD IN
FROM THE WEST WEDNESDAY INTO THURSDAY AND THEN SLIDE EAST OF THE AREA
ON FRIDAY. A TROUGH OF LOW PRESSURE MAY APPROACH ON SATURDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
A WIDESPREAD AREA OF THUNDERSTORM ACTIVITY HAS CROPPED UP OVER
MUCH OF SOUTHERN NEW ENGLAND. MOST OF THE THIS ACTIVITY IS STILL
SOUTH OF THE FORECAST AREA THIS AFTERNOON. THIS WILL CHANGE AS THE
UPPER LEVEL DISTURBANCE THAT IS HELPING TO DRIVE THIS CONVETIVE
ACTIVITY MOVES SOUTHWEST TO NORTHEAST ACROSS NORTHERN MAINE THIS
EVENING. CURRENT THINKING IS THAT THERE EXISTS A MINOR THREAT OF
SEVERE WEATHER THIS FAR NORTH. HOWEVER...THE SITUATION WILL HAVE TO BE
WATCHED CLOSELY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
PARTS OF SOUTHERN MAINE. INSTABILITY AND SHEAR PROFILES ARE NOT AS
FAVORABLE IN THE CARIBOU CWA. NEVERTHLESS...A HAZARDOUS WEATHER
OUTLOOK HAS BEEN ISSUED TO SPREAD THE WORD THAT CONDITIONS MAY
CHANGE AND TO STAY TUNED TO FURTHER PRODUCTS. ACTIVITY WILL
RAPIDLY DIMINSH LATER TONIGHT AS THE UPPER LEVEL DISTURBANCE MOVES
INTO ATLANTIC CANADA. TOMORROW WILL BE SOMEWHAT COOLER AND LESS
ACTIVE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ASSOCIATED WITH SOME COOL
AIR MOVING IN FROM CANADA WILL SLIDE ACROSS THE AREA WEDNESDAY NIGHT
AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN. THE HIGH WILL CREST OVER
THE AREA THURSDAY INTO THURSDAY NIGHT AS THE COOLER AIR SLIDES OFF
TO THE EAST. A SURGE OF WARMER AIR COMING NORTH INTO THE NORTHEAST
FRIDAY INTO FRIDAY NIGHT MAY RESULT IN SOME HIGH CLOUDINESS ACROSS
THE AREA. OTHERWISE...DRY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO
FRIDAY NIGHT.
&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WARM AIR PUSHING INTO THE NORTHEAST ON SATURDAY WILL LIFT AS IT BECOMES
COMPRESSED BETWEEN THE COOLER AIR ALREADY IN THE NORTHEAST AND A COLD
FRONT APPROACHING FROM THE WEST. THIS OCCLUSION MAY BRING A BAND OF
SHOWERS ON SATURDAY...AND HAVE ALSO MENTIONED A CHANCE FOR THUNDERSTORMS
SINCE THE AIR WITHIN THE OCCLUSION MAY BEGIN VERY WARM. THE MOISTURE
ALONG THE OCCLUSION WILL DISSIPATE LATE IN THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL BE SEASONABLE
OVER THE WEEKEND INTO EARLY NEXT WEEK.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A WIDESPREAD AREA OF THUNDERSTORM NOW OVER SOUTHERN NEW ENGLAND
WILL MOVE ACROSS THE AREA THIS EVENING. SOME OF THESE
THUNDERSTORMS COULD BE SEVERE. ACTIVITY IS EXPECTED TO TAPER OFF
AFTER 06Z. CLEARING WILL BE SOUTH TO NORTH ACROSS THE FORECAST
AREA. SEE LATEST TAFS FOR DETAILS ON TIMING AND INTENSITY.
GENERALLY VFR CONDITIONS ARE EXPECTED FROM MID WEEK INTO THE
COMING WEEKEND THOUGH RAIN ON SATURDAY MAY LOWER CONDITIONS TO
MVFR OR LOCALLY DOWN TO IFR. &&

.MARINE...
SCA REMAINS IN EFFECT FOR THROUGH 10 UTC TONIGHT. SEAS REMAIN IN
THE 8FT RANGE ACROSS MOST COASTAL WATERS. THE PERIOD OF THE SWELL
IS ABOUT 11 SECONDS AND THEREFORE A BIT LESS OF A THREAT THAN LAST
NIGHT OR YESTERDAY. STILL BELIEVE THE SCA IS WARRANTED AT THIS
POINT AND WILL CONTINUE FOR NOW. WINDS AND SEAS ARE EXPECTED TO BE
BELOW SCA CRITERIA FROM MID WEEK THROUGH THE COMING WEEKEND. &&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     WEDNESDAY FOR ANZ050.

&&

NEAR TERM...LERICOS/WEITLICH
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...LERICOS/WEITLICH
MARINE...LERICOS/WEITLICH/BLOOMER
Hazardous weather outlook, Jun 5, 12:32 PM EST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
132 PM EDT TUE JUN 5 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-061745-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
132 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE EXISTS A SLIGHT RISK OF SEVERE THUNDERSTORMS AHEAD OF A COLD
FRONT THAT IS FORECAST TO MOVE ACROSS THE AREA THIS EVENING. PORTIONS
OF NORTHERN MAINE...INCLUDING PISCATAQUIS...NORTHERN
SOMERSET...PENOBSCOT AND AROOSTOOK COUNTIES ARE EXPECTED TO
EXPERIENCE THE STRONGEST THUNDERSTORM ACTIVITY. HIGH WIND AND HEAVY RAIN
ARE THE PRIMARY THREATS ASSOCIATED WITH THIS STRONGER THUNDERSTORM
ACTIVITY. THE THUNDERSTORM THREAT ALONG THE DOWNEAST COAST IS
SOMEWHAT LESS TO DUE THE COOLER MARINE ARE OVER THE REGION. STAY
TUNED TO THIS AND OTHER NATIONAL WEATHER SERVICE PRODUCTS FOR
UPDATES ON THE THUNDERSTORM ACTIVITY. ADDITIONAL INFORMATION ALSO
AVAILABLE AT OUR WEB SITE LOCATED AT WWW.WEATHER.GOV .

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 4:22 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
522 PM EDT TUE JUN 5 2007

MEZ004-010-052200-
CENTRAL PISCATAQUIS-NORTHERN PISCATAQUIS-
522 PM EDT TUE JUN 5 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 518 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 15 MILES SOUTH OF RIPOGENUS. THE STORM WAS
MOVING NORTH AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT INCLUDE...
    RIPOGENUS...          MOUNT KATAHDIN...     BAXTER ST PARK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

WEITLICH
Special weather statement, Jun 5, 4:59 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
559 PM EDT TUE JUN 5 2007

MEZ004-010-052245-
CENTRAL PISCATAQUIS-NORTHERN PISCATAQUIS-
559 PM EDT TUE JUN 5 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 556 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 9 MILES WEST OF LOBSTER LAKE. THE STORM
WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 645 PM EDT INCLUDE...
    LOBSTER LAKE...       CHESUNCOOK...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

WEITLICH
Special weather statement, Jun 5, 5:25 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
625 PM EDT TUE JUN 5 2007

MEZ002-005-052300-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-
625 PM EDT TUE JUN 5 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...

AT 620 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 11 MILES SOUTH OF MOOSEHORN CROSSING. THE
STORM WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
    MOOSEHORN CROSSING...                       OXBOW...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

WEITLICH
Special weather statement, Jun 5, 5:40 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
640 PM EDT TUE JUN 5 2007

MEZ001-052345-
NORTHWEST AROOSTOOK-
640 PM EDT TUE JUN 5 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 635 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 7 MILES SOUTH OF FORT KENT. THE STORM WAS
MOVING NORTHEAST AT 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 745 PM EDT INCLUDE...
    FORT KENT...          FRENCHVILLE...        MADAWASKA...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

WEITLICH

The radar

The Caribou radar (KCBW), 136 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 5, 5:46 PM EST
Where
Aroostook County, Wallagrass
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.130, -68.600

Power lines were toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
June 5, 5:55 PM EST
Where
Aroostook County, Madawaska
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -68.330

Thunderstorm Wind, Aroostook

When
June 5, 6:15 PM EST
Where
Aroostook County, Frenchville Lower
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.350

Several trees were toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
June 5, 6:21 PM EST
Where
Aroostook County, Madawaska
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.350, -68.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43548, 43546, 43549, 43547.